Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 6, NWS Bismarck, ND

July 6, 200617 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 6, 2006, 2:15 AM MDT for 17 counties in North Dakota. It took effect at Jul 6, 2006, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2006, 2:15 AM MDT (08:15 UTC)
In effect from
Jul 6, 2006, 11:00 AM MDT
Expired
Jul 6, 2006, 8:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 94 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3919 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 060815
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT THU JUL 6 2006

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9
PM CDT /8 PM MDT/ THIS AFTERNOON AND THIS EVENING...THIS RED FLAG
WARNING REPLACES THE FIRE WEATHER WATCH THAT HAD BEEN IN EFFECT.  

.SOUTH WINDS OF 20 TO 30 MPH...VERY DRY RANGE CONDITIONS...
AFTERNOON RELATIVE HUMIDITIES NEAR 20 PERCENT...AND THE THREAT OF
DRY LIGHTNING DURING THE EVENING HOURS WILL CREATE AN EXTREME
FIRE DANGER HAZARD FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA
THURSDAY AFTERNOON AND EVENING.

NDZ018>022-031>035-040>046-061530-
/O.UPG.KBIS.FW.A.0003.060706T1700Z-060707T0200Z/
/O.NEW.KBIS.FW.W.0006.060706T1700Z-060707T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
315 AM CDT THU JUL 6 2006 /215 AM MDT THU JUL 6 2006/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

SOUTH WINDS OF 20 TO 30 MPH...VERY DRY RANGE CONDITIONS...
AFTERNOON RELATIVE HUMIDITIES NEAR 20 PERCENT...AND THE THREAT OF
DRY LIGHTNING DURING THE EVENING HOURS WILL CREATE AN EXTREME FIRE
DANGER HAZARD FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA
THURSDAY AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MEYER/WETZEL
3 follow-up statements
000 
WWUS83 KBIS 061533
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1033 AM CDT THU JUL 6 2006

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...

.SOUTH WINDS WILL BLOW AT 20 TO 30 MPH THIS AFTERNOON AND EARLY
EVENING AS TEMPERATURES RISE INTO THE 90S. THE HOT TEMPERATURES
WILL DROP RELATIVE HUMIDITY VALUES TO BETWEEN 20 AND 25 PERCENT.
THESE CONDITIONS WILL CREATE POTENTIAL FOR EXPLOSIVE FIRE GROWTH
AND MAKE CONTAINMENT OF FIRES DIFFICULT. THERE IS ALSO A THREAT OF
DRY LIGHTNING IN THE SOUTHWEST BY THIS EVENING. 

NDZ018>022-031>035-040>046-062345-
/O.CON.KBIS.FW.W.0006.060706T1700Z-060707T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
1033 AM CDT THU JUL 6 2006 /933 AM MDT THU JUL 6 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR STRONG WINDS...HOT TEMPERATURES...AND LOW 
RELATIVE HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

SOUTH WINDS OF 20 TO 30 MPH AND TINDER DRY VEGETATION...COMBINED
WITH TEMPERATURES IN THE 90S AND AFTERNOON RELATIVE HUMIDITIES
OF 20 TO 25 PERCENT...WILL CREATE DANGEROUS FIRE CONDITIONS THIS
AFTERNOON AND EVENING WITH THE POTENTIAL FOR EXPLOSIVE GROWTH OF 
WILDFIRES. THE CONTAINMENT OF FIRES WILL BE DIFFICULT. THERE IS
ALSO A THREAT OF DRY LIGHTNING IN THE SOUTHWEST THIS EVENING.

PLEASE ADVISE FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 

$$

SCHULTZ/TWH
000 
WWUS83 KBIS 062034
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT THU JUL 6 2006

...CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA THROUGH THIS EVENING AND AGAIN FRIDAY
AFTERNOON AND EVENING...

.SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
THROUGH THIS EVENING WHILE RELATIVE HUMIDITY VALUES WILL REMAIN
BETWEEN 20 AND 30 PERCENT. ISOLATED THUNDERSTORMS ARE POSSIBLE
WITH A RISK OF DRY LIGHTNING WITH THEM. ON FRIDAY...HIGHS WILL BE
FROM THE MID 90S TO THE LOWER 100S AND RELATIVE HUMIDITY VALUES
WILL FALL TO 20 PERCENT. WIDELY SCATTERED THUNDERSTORMS WILL ALSO
DEVELOP AND MAY BRING GUSTY WINDS AND DRY LIGHTNING TO THE AREA.

THESE CONDITIONS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE
GROWTH AND MAKE CONTAINMENT OF FIRES DIFFICULT.

NDZ018>022-031>035-040>046-070200-
/O.NEW.KBIS.FW.A.0004.060707T1800Z-060708T0200Z/
/O.CON.KBIS.FW.W.0006.000000T0000Z-060707T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
334 PM CDT THU JUL 6 2006 /234 PM MDT THU JUL 6 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR HOT TEMPERATURES...LOW HUMIDITY...AND POTENTIAL 
DRY LIGHTNING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM
CDT /8 PM MDT/ THIS EVENING. 

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
THROUGH THE EVENING...BEFORE DIMINISHING OVERNIGHT AND SHIFTING TO
THE WEST AT 10 TO 15 MPH ON FRIDAY. RELATIVE HUMIDITY VALUES WILL
REMAIN BETWEEN 20 AND 30 PERCENT...AND ISOLATED THUNDERSTORMS ARE
POSSIBLE WITH A RISK OF DRY LIGHTNING. 

ON FRIDAY...HIGHS WILL BE FROM THE MID 90S TO THE LOWER 100S...AND
HUMIDITY VALUES WILL FALL TO NEAR 20 PERCENT. WIDELY SCATTERED
THUNDERSTORMS WILL DEVELOP WITH A RISK OF LOCALLY GUSTY WINDS AND
DRY LIGHTNING.

PLEASE ADVISE FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING AND
THE FIRE WEATHER WATCH. CONDITIONS FRIDAY MAY ALLOW ANY FIRES FROM
THIS AFTERNOON AND EVENING NOT COMPLETELY CONTAINED AND MONITORED
CLOSELY TO REIGNITE.

$$

SCHULTZ/VINING
000 
WWUS83 KBIS 070210
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT THU JUL 6 2006

...CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA ARE EXPECTED ONCE AGAIN FOR FRIDAY AFTERNOON
AND EVENING...

.A TROUGH OF LOW PRESSURE WILL MOVE THROUGH WESTERN AND CENTRAL
NORTH DAKOTA FRIDAY...CREATING A WIND SHIFT FROM SOUTHERLY WINDS
TO NORTHWESTERLY WINDS AS THE SURFACE BOUNDARY MOVES WEST TO EAST.
ALTHOUGH WINDS ARE NOT EXPECTED TO BE AS STRONG AS THEY WERE
THURSDAY...SOME GUSTS MAY REACH UP TO 30 MPH ACROSS THE WATCH
AREA. IN ADDITION...AFTERNOON RELATIVE HUMIDITY VALUES AROUND 20
PERCENT...AND THE THREAT OF DRY LIGHTNING DURING THE AFTERNOON AND
EVENING HOURS WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA FRIDAY AFTERNOON AND
EVENING.


NDZ018>022-031>035-040>046-071015-
/O.EXP.KBIS.FW.W.0006.000000T0000Z-060707T0200Z/
/O.CON.KBIS.FW.A.0004.060707T1800Z-060708T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
910 PM CDT THU JUL 6 2006 /810 PM MDT THU JUL 6 2006/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY
AFTERNOON THROUGH FRIDAY EVENING. 

FOR FRIDAY...HIGHS WILL BE FROM THE MID 90S TO THE LOWER 100S...
AND HUMIDITY VALUES WILL FALL TO NEAR 20 PERCENT. WIDELY
SCATTERED THUNDERSTORMS WILL DEVELOP WITH A RISK OF LOCALLY GUSTY
WINDS AND DRY LIGHTNING.

PLEASE ADVISE FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING
AND THE FIRE WEATHER WATCH. CONDITIONS FRIDAY MAY ALLOW ANY FIRES
FROM THIS AFTERNOON AND EVENING NOT COMPLETELY CONTAINED AND
MONITORED CLOSELY TO REIGNITE.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

NH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 6, 2:03 AM MDT, 12 minutes earlier.

Area forecast discussion, Jul 6, 2:03 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
303 AM CDT THU JUL 6 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...LATEST SATELLITE AND
SURFACE FEATURES SHOW CONVECTION IN CENTRAL AND EAST MONTANA
RESPONDING TO ENERGY WORKING INTO THE UPPER RIDGE. AS WAS COVERED
IN PREVIOUS DISCUSSION...VERY WARM TEMPS AT 700 MB MAY INHIBIT ANY
DEVELOPMENT...BUT IF THE CAP BREAKS...ISOLATED DRY LIGHTNING AND
DOWNDRAFT WINDS A POSSIBILITY IN VICINITY OF THUNDERSTORMS. THREAT
WAS REAL ENOUGH FOR FIRE WEATHER WATCH TO BE UPGRADED TO A RED
FLAG WARNING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS
AFTERNOON AND THIS EVENING. RH VALUES MAY ONLY BE MARGINAL FOR RED
FLAG CRITERIA...BUT VERY DRY RANGE CONDITIONS COMBINED WITH 20 TO
30 MPH WINDS AND POSSIBILITY OF DRY LIGHTNING CONTRIBUTED TO MY
FINAL DECISION. SURFACE FRONT WILL DRAG A WIND SHIFT ACROSS
CENTRAL NORTH DAKOTA THURSDAY NIGHT INTO FRIDAY MORNING. TIMING
OF UPPER IMPULSES CHALLENGING AS IT APPEARS THERE WILL REMAIN A
THREAT OF ISOLATED THUNDERSTORMS ALONG THE JAMES RIVER AREA FRIDAY
MORNING AND ALSO A SLIGHT THREAT OF THUNDERSTORMS ACROSS WEST AND
SOUTHWEST NORTH DAKOTA DUE TO ADDITIONAL MOISTURE APPROACHING IN
WEST TO SOUTHWEST FLOW AS UPPER RIDGE FLATTENS. HAVE GIVEN MY BEST
SHOT TO MAKE THE GRIDS REFLECTS THIS REASONING...BUT SOME
ADDITIONAL FINE TUNING MAY BE NEEDED AS LATER MODEL RUNS GET A
BETTER HANDLE ON TIMING.

.LONG TERM....SUNDAY THROUGH THURSDAY... LONG RANGE FORECAST
CONTINUES TREND OF STRONG NORTHERN ROCKIES RIDGE SLOWLY SUPPRESSED
AND SHIFTED SLOWLY EAST AS PIECES OF ALEUTIAN LOW MOVE ONSHORE AND
MOVE EAST THROUGH SOUTHERN CANADA. GENERALLY SEASONABLE TO
SLIGHTLY ABOVE SEASONABLE TEMPERATURES THROUGH IS HARD TO RULE OUT
CONVECTION WILL GO GENERALLY DRY. ADDED SOME POPS DURING PASSAGE
OF BEST MID LEVEL AND SURFACE LOWS.

&&

FIRE WEATHER...CONTINUE TO ANTICIPATE FIRE DANGER INDICES IN THE
VERY HIGH TO EXTREME CATEGORIES IN SOUTHWEST AND SOUTH CENTRAL
ZONES THIS AFTERNOON AND EVENING. CURRENT SURFACE ANALYSIS AND
MODELS PROVIDING GOOD INDICATIONS THAT SURFACE WINDS OF 20 MPH TO
30 MPH ARE LIKELY. OBS DATABASE INDICATED THAT RH VALUES ACTUALLY
DIPPED INTO THE TEENS AND 20S ACROSS PARTS OF SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA YESTERDAY AFTERNOON...AND SEE NO REASON WHY
THIS COULD NOT HAPPEN AGAIN THIS AFTERNOON. LOW RH COMBINED WITH
GUSTY SOUTH WINDS IN ADVANCE OF SURFACE FRONT...AND THREAT OF
ISOLATED DRY LIGHTNING LATER IN THE AFTERNOON AND EVENING WAS
ENOUGH TO JUSTIFY RED FLAG WARNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM THIS AFTERNOON THROUGH THIS EVENING FOR NDZ018-
NDZ019-NDZ020- NDZ021-NDZ022- NDZ031- NDZ032- NDZ033- NDZ034-
NDZ035-NDZ040- NDZ041-NDZ042- NDZ043- NDZ044- NDZ045- NDZ046.

&&

99/99
Hazardous weather outlook, Jul 5, 2:57 AM MDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT WED JUL 5 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
357 AM CDT WED JUL 5 2006 /257 AM MDT WED JUL 5 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:34 PM MDTFire Weather WatchBISAdams, Billings, Bowman, Burleigh, Dunn, Emmons and 11 more12 hr

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.